Florida, 2021

Flood and Damaging Winds in Florida, June 16, 2021

June 16, 2021 · NWS JAX · 5 events in 2 counties and zones

A surface front and drier air was settling southward across SE GA, with a differential heating boundary across NE FL near I-10 due to cirrus blow-off from storms in Appalachee Bay. Strong to severe storms formed across NE FL due to heating and interactions with the differential heating boundary and sea breezes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front and drier air was settling southward across SE GA, with a differential heating boundary across NE FL near I-10 due to cirrus blow-off from storms in Appalachee Bay. Strong to severe storms formed across NE FL due to heating and interactions with the differential heating boundary and sea breezes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 2:15 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
315 PM EDT Wed Jun 16 2021

.NEAR TERM [Through Tonight]...

A near stationary front, evident by a sharp moisture/instability
gradient in the latest surface analysis, stretches northeastward
from near Panama City Beach into the Coastal Carolinas. Meanwhile,
deep convection ahead of this boundary over the northeastern Gulf
has spread dense anvil cirrus across portions of northeast FL,
generally over the frontal zone. This cirrus has limited heating
early this afternoon and thus delayed much in the way of initiation
along the front. In the warm sector, generally south of a line from
Newberry to Ponte Vedra, thinner cirrus and more insolation will
allow an initial round of scattered storms to develop through the
late afternoon. With the thicker cirrus to the north, convection
along the front may be delayed until later this evening when Gulf
sea breeze collides with the front and stronger forcing for ascent
reaches overlaps it. CAMs are honing in on that solution and are
resolve a strong segmented line of convection propagating
southward along resultant outflow across northeast FL through the
evening hours. Lapse rates aloft will foster a hail risk with
these storms but intruding dry air may act to limit severe hail.
That said the drier air will act to enhance downdraft cooling,
aiding in strong to marginally severe downburst potential.
Convection may linger well into the overnight hours as the vort
max aloft pivots across the region.

Areas north of the front, mainly southeast GA, will be cooler
tonight by a few degrees with lows in the mid to upper 60s while
areas to the south will bottom in the low 70s.

.SHORT TERM [Thursday Through Friday Night]...

Prevailing flow aloft will become northwesterly on Thursday as upper
trough shifts eastward off the Atlantic coast. Meanwhile
downstairs, the flow will become very light and somewhat variable
as another frontal zone stalls and proceeds to wash out over the
region. Isolated to scattered storm chances are expected along the
decaying front, generally south of I-10 during the afternoon
Thursday. Lighter flow will also unlock the Atlantic seabreeze
from the coast on Thursday allowing it to penetrate further inland
and bring back the return of summery another area isolated to
scattered storms along it.

Flow will strengthen out of the south to southwest again on Friday
as lower ridge develops over the northern Bahamas and a tropical
disturbance over the western Gulf. Moisture will advance northward
with the flow while cloud cover associated with the tropical low
floats in from the southwest. Near surface flow will remain light
enough for the east and west coast sea breezes to press inland, thus
scattered storms will be possible as the sea breezes converge during
the late afternoon and evening amid the diurnally unstable airmass.
Best chances will be in the typical seabreeze meeting location - the
301 corridor in northeast FL.

Temperatures will warm to slightly above normal through the end of
the week, but may be slightly cooler on Friday as cloud cover
spreads into the region.

.LONG TERM [Saturday Through Wednesday]...

Forecast confidence lowers through the weekend/early next week and
will depend on the evolution of the aforementioned tropical
disturbance and sprawling mid-level ridge across the Atlantic. If
the ridge is further south or east, substantial tropical moisture
and resultant rainfall is not out of the question. We will be
keeping our eye on potential track of the disturbance and/or its
remnants and hopefully gain better insight into the local
influence over the next couple of days. Expect mostly dry
conditions on Saturday as exhaust outflow from the tropical
disturbance combats diurnal convective attempts along either sea
breeze.

Best potential for rainfall associated with the disturbance will be
on Sunday. A fetch of tropical moisture, emanating from the Gulf,
will reside over the area through much of next week. An upstream
trough is also forecast to swing through the Southeast by the
middle of next week, which will aid precip chances through next
week amid the entrenched tropical airmass.

&&

.AVIATION...
[Through 18Z Thursday]

West-southwesterly winds prevail today with gusts around 15-20
kts. MVFR ceilings will be possible ahead and with storms. Scattered
showers and storms are expected to develop ahead of a frontal
boundary over southern Georgia and along the Gulf coast sea breeze
this afternoon. Storms will linger into the evening hours as the
front pushes southward. Storms should disperse by midnight. Some
storms may cause gusty winds and lower visibilities due to heavy
downpours. Have TEMPOs in to cover this.

&&

.MARINE...

A weak low over the GA coastal waters will develop this evening
along a stationary boundary. Locally stronger winds, around 15-20
knots, are possible as this low takes shape tonight and through
Thursday morning. Additionally, strong thunderstorms are possible
along the boundary and may produce strong winds. Another front
will press south into the waters on Thursday, stalling the the
FL/GA line. This will yield northeasterly winds to coastal GA
waters and continuing southwest to west winds over the FL waters
on Thursday. High pressure ridge to the northeast will extend an
axis into the waters Friday shifting winds to southeast. Southerly
winds may strengthening to 20-25 knots late this weekend as a
remnant tropical disturbance lifts from the Gulf and into the
Southeast US.

Rip Currents: Lack of onshore swell keep Risk at low to moderate
over the next several days.

&&

.FIRE WEATHER...

Stationary boundary will along FL/GA line will linger
through Thursday with transport winds becoming lighter Thursday and
Friday as influence of high pressure increases. Sufficient to High
dispersion is expected this afternoon with poor dispersion returning
tomorrow (Thursday) with the lighter flow through the end of the
week. Low afternoon humidities are expected north of the boundary,
especially across inland southeast GA.

A tropical disturbance is forecast to lift into the southeast
this weekend, which will bring tropical moisture into the area.
Prolonged periods of heavy rainfall will be possible from Sunday
onward through the middle of next week with tropical moisture in
place.

&&

.HYDROLOGY...

A remnant tropical disturbance lifting into the Southeast US will
usher moisture into the region late this weekend. Rich tropical
moisture will linger through across the region through next week,
prolonging the potential for heavy rainfall. Sensitive basins may
need closer monitoring next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  67  94  69  92  70 /  10   0   0  20   0
SSI  74  89  76  89  76 /  30   0   0  10   0
JAX  71  91  72  91  72 /  70  20  10  20   0
SGJ  72  89  73  88  74 /  60  30  10  20   0
GNV  70  89  70  90  70 /  70  30  10  30   0
OCF  72  89  72  91  72 /  40  50  10  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 16, 3:21 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
421 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 SE SAINT AUGUSTINE    29.86N 81.26W
06/15/2021  M48.00 MPH       AMZ454             FL   C-MAN STATION

            CMAN SAUF1 REPORTED A PEAK GUST FROM 350 DEGREES AT 48
            MPH / 42 KNOTS.

&&
Special weather statement, Jun 16, 3:42 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
442 PM EDT Wed Jun 16 2021

FLZ033-133-162130-
Coastal St. Johns FL-Inland St. Johns FL-
442 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
530 PM EDT...

* At 441 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near World Golf Village, or 11 miles
  west of Saint Augustine, moving east at 10 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, World Golf Village, Vilano Beach, South Ponte
  Vedra, Guana River State Park and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2989 8154 2999 8159 3013 8130 2989 8123
TIME...MOT...LOC 2041Z 248DEG 11KT 2995 8149

SHASHY

The radar

The Jacksonville radar (KJAX), 62 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, St. Johns

When
June 16, 4:20 PM EST
Where
St. Johns County, 4.19 mi N of Bakersville to 4.26 mi SE of Elwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.960, -81.490

A spotter reported the intersection of State Road 16 and International Golf Parkway had about 3-4 inches of water covering it.

Lightning, St. Johns

When
June 16, 4:30 PM EST
Where
St. Johns County, 4.41 mi WSW of Sampson
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
30.000, -81.470

A lightning fire caused damage at the Legends Condo complex in the World Golf Village. A portion of the roof had severe fire damage. The cost of damage was unknown, but it was estimated for inclusion in Storm Data. It is likely a gross underestimate of damage.

Thunderstorm Wind, St. Johns

When
June 16, 4:32 PM EST
Where
St. Johns County, 1.2 mi W of Vilano Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.920, -81.320

A tree fell on a powerline just north of St. Augustine.

Thunderstorm Wind, St. Johns

When
June 16, 5:15 PM EST
Where
St. Johns County, 1.38 mi N of Moultrie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.840, -81.320

Numerous trees were blown down onto power lines in the southern portion of St. Augustine. The time of the event was based on radar.

Lightning, Duval

When
June 16, 5:33 PM EST
Where
Duval County, 0.91 mi NE of Spaulding
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.410, -81.770

Lighting struck a home in Dinsmore and caused a fire with significant damage and losses. The cost of damage was unknown, but it was estimated for Storm Data. It is likely a gross underestimate.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960250, 960254, 960251, 960253, 960252.